Alert archive / Nevada / Flash Flood Warnings in 2005
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Dec 21, 2005, 6:29 PM PST for 5 counties in Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 21, 2005, 6:29 PM PST (02:29 UTC)
- Expired
- Dec 21, 2005, 9:30 PM PST
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 18 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 21, 6:45 PM PST | FLASH FLOOD | 10 Sw Reno, NV | ROCK SLIDES DUE TO HEAVY RAIN ON MT. ROSE HWY CAUSED MULTI-CAR ACCIDENT. |
| Dec 21, 6:45 PM PST | FLASH FLOOD | 1 W Carson City, NV | NUMEROUS REPORTS OF FLASH FLOODING FROM THROUGHOUT CARSON CITY COMING INTO 911 DISPATCH...ESPECIALLY IN FOOTHILLS NEAR BURN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 220234 FFWREV NVC001-019-027-029-031-510-220530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 629 PM PST WED DEC 21 2005 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN CHURCHILL COUNTY IN WEST CENTRAL NEVADA EXTREME SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA NORTHERN CARSON CITY IN WESTERN NEVADA THIS INCLUDES THE CITY OF CARSON CITY NORTHWESTERN LYON COUNTY IN WESTERN NEVADA STOREY COUNTY IN WESTERN NEVADA THIS INCLUDES THE CITY OF VIRGINIA CITY SOUTHERN WASHOE COUNTY IN WESTERN NEVADA THIS INCLUDES THE CITIES OF...RENO...INCLINE VILLAGE * UNTIL 930 PM PST * AT 627 PM PST...VERY HEAVY RAIN HAD BEEN FALLING OVER A LARGE AREA OF WESTERN NEVADA FROM CARSON CITY TO PYRAMID LAKE. SOME AREAS HAVE SEEN AS MUCH AS ONE INCH OF RAIN SINCE 530 PM PST. SMALL CREEKS AND STREAMS WILL RISE RAPIDLY IN WESTERN NEVADA OVER THE NEXT THREE HOURS. BECAUSE THE GROUND IS SATURATED THERE IS AN INCREASED RISK OF MUD AND ROCK SLIDES IN STEEP TERRAIN AS WELL. STAY AWAY FROM ASH...VICEE AND KINGS CANYONS AS THESE AREAS ARE MOST PRONE TO FLASH FLOODING. DUE TO THE DESTRUCTIVE NATURE OF THE WATERFALL FIRE...FLASH FLOODING MAY BRING A RIVER OF MUD...ASH...BOULDERS AND BURNED TREES DOWN THE CANYONS AND INTO WESTERN CARSON CITY. IF YOU ARE IN A LOW LYING AREA OF WESTERN CARSON CITY...SEEK HIGHER GROUND IMMEDIATELY. LAT...LON 4002 11996 3912 11998 3912 11931 4003 11898 $$ FISCHER
2 follow-up statements
000 WGUS75 KREV 220400 FFSREV NVC001-019-027-029-031-510-220530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 800 PM PST WED DEC 21 2005 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR AREAS OF WESTERN NEVADA FROM CARSON CITY NORTH TO PYRAMID LAKE. WHILE HEAVY RAIN CONTINUES IT HAS DECREASED IN INTENSITY SINCE 700 PM PST. RAINFALL AMOUNTS HAVE BEEN HAS MUCH AS AN INCH AND A HALF SINCE 530 PM PST THIS AFTERNOON. SMALL CREEKS AND STREAMS HAVE BEEN RISING RAPIDLY AND WILL CONTINUE TO RISE THROUGH 930 PM PST. REPORTS OF ROCK SLIDES AND BOULDERS FALLING ON ROADWAYS ON I80 AND THE MOUNT ROSE HIGHWAY HAVE BEEN RECEIVED. FLOODING HAS ALSO BEEN REPORTED IN CARSON CITY ALTHOUGH THERE WERE NO DETAILS ON HOW SERIOUS THE FLOODING WAS. AREAS WITH A HIGH THREAT OF SMALL STREAM FLOODING OR MUD AND ROCK SLIDES INCLUDE AREAS IN WEST RENO NEAR MOUNT ROSE...AREAS IN THE WESTERN PART OF CARSON CITY AND NEAR STEEP TERRAIN ALONG MAJOR HIGHWAYS IN WESTERN NEVADA. $$ FISCHER
000 WGUS75 KREV 220521 FFSREV NVC001-019-027-029-031-510-220600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 920 PM PST WED DEC 21 2005 THE FLASH FLOOD WARNING FOR WESTERN NEVADA WILL BE ALLOWED TO EXPIRE AT 930 PM PST. FLOWS IN SMALL STREAMS AND CREEKS WILL REMAIN HIGH OVERNIGHT BUT AS RAINFALL RATES OVER THE AREA HAVE DECREASED FLOWS IN SOME CREEKS HAVE STARTED TO FALL. FLOWS WILL REMAIN HIGH BUT BELOW FLOOD STAGE IN THE FOLLOWING CREEKS...DOG CREEK NEAR VERDI...STEAMBOAT CREEK...AND CREEKS IN THE WATERFALL BURN AREA. MUD AND ROCK SLIDES WILL REMAIN A THREAT ON AREA ROADWAYS NEAR STEEP TERRAIN OVERNIGHT. $$ FISCHER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 2:00 PM PST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 21, 2:00 PM PST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 200 PM PST WED DEC 21 2005 .SHORT TERM... SHORT WAVE ROTATING AROUND BASE OF EASTERN PACIFIC UPPER LOW IS APPROACHING THE CALIFORNIA COAST THIS AFTERNOON. PRECIPITABLE WATER VALUES OF 1 TO 2 INCHES ARE WITHIN A SUBTROPICAL MOISTURE PLUME EXTENDING SOUTHWEST FROM NORTHERN CA. THE ASSOCIATED WARM AIR IS KEEPING SNOW LEVELS QUITE HIGH...GENERALLY ABOVE 8000 FEET. THE SNOW LEVELS MAY DIP A FEW HUNDRED FEET OVERNIGHT BUT SHOULD REMAIN ABOVE MOST PASSES AND POPULATED AREAS. PRECIPITATION BAND IS WORKING ITS WAY ACROSS NORTHERN CA BUT SO FAR RAINFALL RATES HAVE NOT BEEN IMPRESSIVE. SATELLITE LOOPS SHOW CLOUD TOPS WARMING OVER THE PAST COUPLE OF HOURS AS A PIECE OF JET ENERGY PULLS AWAY INTO OREGON. AN URBAN SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE EASTERN CA ZONES IN RENOS CWA FROM TAHOE NORTH TO LASSEN COUNTY...AND ALSO FOR EXTREME WESTERN NV IN THE RENO CARSON CITY AREA. THE NV PORTION OF THE ADVISORY IS MAINLY CONCERNED WITH THE WATERFALL BURN AREA NEAR CARSON CITY. SATURATED SOILS IN THE ADVISORY AREAS COULD CONTRIBUTE TO URBAN OR SMALL STREAM FLOODING IF MODERATE TO HEAVY RAIN OCCURS TONIGHT. ANOTHER SHORT WAVE APPROACHES NORTHERN CA THURSDAY AFTERNOON WITH ADDITIONAL RAINFALL FOR THE AREA. THIS PRECIP...AGAIN WITH HIGH SNOW LEVELS...WILL END FRIDAY MORNING AS AN UPPER RIDGE BUILDS ALONG THE WEST COAST. DRY WEATHER WILL CONTINUE INTO SUNDAY. RC .LONG TERM...SUNDAY THROUGH WEDNESDAY... MEDIUM RANGE MODELS STILL IN DECENT AGREEMENT ALTHOUGH WITH PROGRESSIVE PATTERN TO CONTINUE TIMING WILL BE PROBLEMATIC FOR THE PERIOD. ECMWF PREFERRED BY HPC AND THIS FOLLOWED FAIRLY CLOSELY. SUNDAY RIDGE BEGINS TO MOVE EWD AS EASTERN PACIFIC TROF DEEPENS AND BEGINS TO PUSH INLAND MONDAY. MONDAY NIGHT INTO EARLY TUESDAY SHOULD BE WET IN THE SIERRA AS UPPER LOW MOVES ACROSS TAHOE-MONO COUNTY AREAS. TUESDAY NIGHT INTO WED RIDGE BUILDS ACROSS THE WEST AGAIN AS ANOTHER L/W TROUGH DIGS INTO THE EASTERN PAC FOR LATER IN THE WEEK. LITTLE CHANGE TO GOING FORECAST EXCEPT TO UP POPS IN THE SIERRA FOR THE MONDAY-TUESDAY SYSTEM. HOLLINGSWORTH && .AVIATION... MVFR CONDITIONS WILL BE WIDESPREAD OVER THE SIERRA WITH LOCAL IFR CONDITIONS IN MODERATE TO HEAVY RAIN/SNOW. PRECIPITATION SHOULD DECREASE WITH GRADUALLY IMPROVING CEILINGS AFTER 06Z-09Z THURSDAY. JAH && .REV WATCHES/WARNINGS/ADVISORIES... .NV...URBAN SMALL STREAM FLOOD ADVISORY NVZ002-003 UNTIL 4 AM THU. .CA...URBAN SMALL STREAM FLOOD ADVISORY CAZ071-072 UNTIL 4 AM THU. &&
Hazardous weather outlook, Dec 21, 6:00 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 600 AM PST WED DEC 21 2005 CAZ070>073-NVZ001>005-221500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 600 AM PST WED DEC 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST CENTRAL NEVADA AND WESTERN NEVADA. .DAY ONE...TODAY FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA... NORTHEAST CALIFORNIA AND WESTERN NEVADA FROM NOON PST THROUGH THIS EVENING. REFER TO WGUS65 KREV FFAREV FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.